Texas, 2021High Wind in Texas, February 3 to 4, 2021
February 3 to 4, 2021 · NWS MAF · 2 events in 2 counties and zones
A broad upper level trough moved across the north central United States. Strong winds from the jet stream on the south side of the trough mixed into the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough moved across the north central United States. Strong winds from the jet stream on the south side of the trough mixed into the higher elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 3, 5:13 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 3, 5:13 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
513 PM CST Wed Feb 3 2021
.DISCUSSION...
Please see the 00z aviation discussion below.
&&
.AVIATION...
Prevailing VFR through the period. Breezy W/SW flow continuing
overnight with a slight relax in the morning as weak inversion
development will delay the onset of winds again after sunrise.
Pre-frontal gradient will increase over the late-AM through the
afternoon with gusty W to eventually WNW flow ahead of the cold
front to the north. Front will pass through KMAF first with KHOB
towards the end of the TAF cycle with potential for earlier than
currently progged pending high pressure strength to the north.
&&
.PREV DISCUSSION... /issued 224 PM CST Wed Feb 3 2021/
DISCUSSION...
Upper level ridging with southwesterly surface flow is bringing
warmer temperatures to West Texas and SE New Mexico. This
afternoon will be the warmest of the week with much of the region
breaking into the 80s. The record daily high temperatures for
Midland International Air & Space Port is 80, which was set back
in 1988. If high clouds do not hinder our temperatures this
afternoon, we may set a new record. Overnight, temperatures will
remain warm, sitting nearly 20 degrees above normal. A trough
currently over the West Coast will move across the Plains on
Thursday, pulling down very cold air from Canada. A polar front
associated with this trough will sweep down through the region on
Thursday, but the coldest air will stay well to the NE of Texas.
Temperatures Thursday afternoon will be cooler than Wednesday but
still well above average, with highs in the 60s and 70s for most
of the region. High winds will be possible in the Guadalupe and
Delaware Mountains on Thursday with the passage of this front,
although guidance keeps wind speeds just under high wind criteria.
Will hold off on issuing a high wind watch for now.
Lows Thursday night will drop into the 30s and highs on Friday
will be near normal in the 60s. Cold air will continue to try to
make it into West Texas through the weekend but southwesterly flow
will continue to push it back out. It will be a beautiful weekend
with temperatures on Saturday in the 60s and southwesterly flow
warming up temperatures on Sunday to the 60s and 70s. The next
strong cold front will push through early Monday, and temperatures
next week will drop to well below normal, with the NE Permian
Basin potentially seeing highs in the 40s by Tuesday.
Unfortunately, chances for precipitation in the foreseeable future
remain low.
-Zuber
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 69 35 63 / 0 0 0 0
Carlsbad 51 70 33 66 / 0 0 0 0
Dryden 54 83 45 70 / 0 0 0 0
Fort Stockton 56 77 39 66 / 0 0 0 0
Guadalupe Pass 48 64 35 56 / 0 0 0 0
Hobbs 50 63 31 60 / 0 0 0 0
Marfa 43 70 32 64 / 0 0 0 0
Midland Intl Airport 52 68 34 63 / 0 0 0 0
Odessa 52 68 34 64 / 0 0 0 0
Wink 52 75 35 66 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
87
Hazardous weather outlook, Feb 3, 1:09 PM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
109 PM CST Wed Feb 3 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
109 PM CST Wed Feb 3 2021 /1209 PM MST Wed Feb 3 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- February 3, 6:30 PM CST to February 4, 7:30 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- February 3, 7:52 PM CST to February 4, 4:52 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3, 20211 death · 1 event
- Avalanche in California, February 3, 20211 death · 1 event
- Dense Fog in South Dakota, February 3, 20211 death · 1 event
- Winter Weather in Nebraska, February 3 to 4, 202124 events
- Winter Weather in South Dakota, February 3 to 4, 202112 events
- Heavy Snow and High Wind in Colorado, February 3 to 4, 202156 kt wind · 8 events
- Winter Weather in Minnesota, February 3 to 4, 20218 events
- Hail and Heavy Rain in Hawaii, February 3 to 5, 20210.88 in hail · 6 events
- High Wind in California, February 3, 202177 kt wind · 6 events
- High Wind and Dense Fog in California, February 3 to 7, 202160 kt wind · 4 events
- High Wind in Wyoming, February 3, 202161 kt wind · 3 events
- High Wind in New Mexico, February 3 to 4, 202159 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946160, 946161.